Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 20, NWS Lubbock, TX

September 27, 2004Yoakum County, Texas

NWS Lubbock, TX issued this flash flood warning at Sep 27, 2004, 7:01 AM CDT for Yoakum County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2004, 7:01 AM CDT (12:01 UTC)
Expired
Sep 27, 2004, 10:00 AM CDT
In force
3 hr
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Yoakum County, TX

The radar

The Lubbock radar (KLBB), 112 km from the middle of the area, began a volume at 12:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 0.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLUB 271207
FFWLBB
TXC501-271500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
701 AM CDT MON SEP 27 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  YOAKUM COUNTY IN NORTHWEST TEXAS

* UNTIL 1000 AM CDT

* AT 700 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
BAND OF HEAVY RAIN MOVING NORTHWEST AT 10 TO 15 MPH OVER YOAKUM 
COUNTY. THE BAND OF HEAVY RAIN WILL CONTINUE TO PRODUCE RAINFALL 
RATES OF 0.5 TO 0.75 INCHES PER HOUR OVER THE NEXT 2 TO 3 HOURS. THE 
HEAVIEST RAIN WILL FALL FROM DENVER CITY TO PLAINS. DOPPLER RADAR 
ESTIMATED WIDESPREAD 4 TO 6 INCHES WITH ISOLATED AMOUNTS UP TO 8 
INCHES HAVE FALLEN OVER THE PAST COUPLE OF DAYS. ADDITIONAL HEAVY 
RAIN WILL CAUSE EXCESSIVE RUNOFF AND FLOODING OF LOW LYING AND POOR 
DRAINAGE AREAS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0
6 7 4 5 1 2 9 0.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 3297 10301 3298 10259 3337 10261 3337 10302

$$

WIDELSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 4:19 AM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Sep 27, 4:19 AM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
419 AM CDT MON SEP 27 2004

.SHORT TERM...
ACTIVE PATTERN WILL CONTINUE THROUGH THE EARLY PART OF THE WORKWEEK.
CURRENT RADAR SHOWING EXTENSIVE AREA OF MODERATE TO LOCALLY HEAVY
RAIN MOVING UP FROM THE NW HILL COUNTRY THROUGH THE PERMIAN BASIN
AND INTO THE SOUTH PLAINS THIS MORNING. WILL CONTINUE MODERATE TO
LOCALLY RAIN FOR POINTS ON THE CAPROCK THROUGH THE MORNING HOURS.

VIGOROUS UPPER LEVEL TROUGH OVER NEW MEXICO WILL CONTINUE TO SLOWLY
MOVE EAST TODAY. HIGH PRECIPITABLE WATERS AND GOOD LOW LEVEL
MOISTURE ADVECTION WILL CONTINUE THE CONVEYOR BELT OF RAIN MONDAY
AND MONDAY NIGHT. ETA AND GFS 305 TO 310K ISENTROPIC ANALYSIS
CONTINUES TO KEEP A SHARP GRADIENT OVER THE WEST AND WEST CENTRAL
COUNTIES MONDAY WITH THE CUTOFF OF LOCALIZED HEAVY RAINFALL ROUGHLY
ALONG THE CAPROCK. MODELS ARE IN GOOD AGREEMENT THROUGH THE SHORT
TERM PERIOD IN KEEPING EVENT FOCUS GOING THROUGH MONDAY NIGHT AND
INTO TUESDAY MORNING.

DOPPLER ESTIMATES SHOWING A WIDESPREAD 3 TO 5 INCHES WITH ISOLATED
AMOUNTS OF 6 OR MORE INCHES OVER THE PAST COUPLE DAYS OVER THE
CURRENT FLASH FLOOD WATCH AREA. NEW RAINS NOW ADDING TO STORM TOTALS
TO THE EAST. WILL KEEP THE FLASH FLOOD WATCH GOING THROUGH 12Z
TUESDAY AND WILL ADD LUBBOCK AND LYNN COUNTIES. HEAVY RAIN WILL ONCE
AGAIN FALL OVER SATURATED SOILS MONDAY INTO TUESDAY MORNING...LIKELY
CAUSING EXCESSIVE RUNOFF AND FLASH FLOODING CONCERNS.

TEMPERATURES WILL ONCE AGAIN STRUGGLE OUT OF THE UPPER 60S AND LOWER
70S WEST AND UPPER 70S EAST. WILL KEEP 80 TO 100 POP AND 90 TO 100
SKY COVER THROUGH THE PERIOD. ONLY MINOR CHANGES MADE TO GRIDS TO
ACCOUNT FOR ONGOING TRENDS.  WIDELSKI

.LONG TERM...
SLOW MOVING CLOSED LOW WILL BE OPENING UP AS IT MOVES ACROSS WEST
TEXAS TUESDAY. IT SHOULD STILL HAVE CONSIDERABLE DYNAMICS ASSOCIATED
WITH IT WITH RAIN LIKELY TO CONTINUE ACROSS THE WRN HALF OF THE FA
AND MAY POSSIBLY SPREAD EWD ONTO THE ROLLING PLAINS. WILL TAILOR POPS
ACCORDINGLY. MODELS CONTINUE TO PROG A RELATIVELY QUICK EXIT AND
WEAKENING OF THIS SYSTEM. MAY HAVE SOME LINGERING SHOWERS TUESDAY
NIGHT...BUT THAT LOOKS TO BE THE END OF IT. AGREE WITH PREVIOUS
FORECASTER THAT ENOUGH RESIDUAL MOISTURE MAY BE AVAILABLE FOR SOME
ISOLATED STORMS WEDNESDAY WITH AFTN HEATING...BUT CONFIDENCE NOT HIGH
ENOUGH ATTM TO ADD MENTION TO WX GRIDS ATTM.

STILL CONSIDERABLE MODEL DIVERGENCE IN HANDLING OF BOTH NRN AND SRN
STREAM ENERGY IN SPLIT FLOW SCENARIO. 00Z GFS HAS TEMPERED ITS
HANDLING OF THE COLD AIR INTRUSION WHILE ECMWF AND DGEX CONTINUE
TO BRING SIG COOL SHOT INTO THE SRN PLAINS. WILL CONTINUE TO PREFER
THE LATTER SCENARIO AND THUS THE PREVIOUS FCST OF COOL TEMPS
SATURDAY AND SUNDAY. CONTEMPLATED HIGHER POPS FOR FRIDAY NIGHT AND
SATURDAY BUT WILL HOLD OFF ATTM PENDING BETTER CONSENSUS OF HANDLING
OF UPPER ENERGY...MOISTURE AND FRONTAL POSITIONING.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       65  56  67  52 /  90  80  60  30
TULIA        70  58  70  54 /  80  70  50  30
PLAINVIEW    71  59  71  55 /  80  70  50  30
LEVELLAND    66  58  70  55 / 100  80  60  30
LUBBOCK      70  59  73  56 /  90  70  50  30
BROWNFIELD   66  59  72  56 / 100  80  50  30
CHILDRESS    77  61  78  57 /  30  30  30  20
SPUR         74  61  77  58 /  70  50  40  20
ASPERMONT    76  61  77  58 /  50  40  30  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH TONIGHT GENERALLY WEST OF A DIMMITT TO TAHOKA
LINE TXZ021-022-027-028-033<035-039<041.

&&

17/07
Hazardous weather outlook, Sep 27, 6:00 AM CDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT MON SEP 27 2004

TXZ021-022-027-028-033>035-039>041-281100-
BAILEY-CASTRO-COCHRAN-HOCKLEY-LAMB-LUBBOCK-LYNN-PARMER-TERRY-YOAKUM-
600 AM CDT MON SEP 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

FLOODING

A SLOW MOVING AND VIGOROUS UPPER LEVEL DISTURBANCE WILL CONTINUE TO
PRODUCE BANDS OF MODERATE TO LOCALLY HEAVY RAINFALL ACROSS MUCH OF
THE SOUTH PLAINS AND EXTREME SOUTHWESTERN TEXAS PANHANDLE TODAY AND
TONIGHT. SUBSTANTIAL MOISTURE ADVECTION AND LIFT WILL PRODUCE
LOCALIZED HEAVY RAIN...FURTHER AGGRAVATING ALREADY SATURATED SOILS.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES WITH ISOLATED AMOUNTS
OF 3 TO 4 INCHES ARE LIKELY THROUGH MONDAY NIGHT. FOR THIS
REASON...THE FLASH FLOOD WATCH HAS BEEN EXTENDED UNTIL 7 AM TUESDAY
MORNING. DUE TO THE EXTENT OF THE PROJECTED HEAVY RAINFALL...LUBBOCK
AND LYNN COUNTIES HAVE BEEN ADDED TO THE WATCH.

.DAYS TWO THROUGH SEVEN...

ADDITIONAL HEAVY RAINFALL IS POSSIBLE TUESDAY. IF THIS BECOMES MORE
LIKELY...THE FLASH FLOOD WATCH MAY NEED TO BE EXTENDED THROUGH
TUESDAY.

TXZ023>026-029>032-036>038-042>044-281100-
BRISCOE-CHILDRESS-COTTLE-CROSBY-DICKENS-FLOYD-GARZA-HALE-HALL-KENT-
KING-MOTLEY-STONEWALL-SWISHER-
600 AM CDT MON SEP 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

FLOODING

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AS SHOWERS AND THUNDERSTORMS
MAY MOVE NORTH INTO THE AREA FROM THE BIG COUNTRY AND EASTERN
PERMIAN BASIN. AREAS ON THE CAPROCK ESCARPMENT HAVE THE GREATEST
THREAT FOR HEAVY RAIN TODAY AND TONIGHT. PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW LYING AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 7:41 PM CDTFlash Flood WarningLUBYoakum3 hr
Sep 26, 9:49 PM CDTFlash Flood WarningLUBBailey3 hr
Sep 26, 10:45 PM CDTFlash Flood WarningLUBYoakum2 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.